Kansas, 2003Flash Flooding in Kansas, September 11, 2003
September 11, 2003 · NWS ICT · 16 events in 3 counties and zones
16 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 11, 3:04 AM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 11, 3:04 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
404 AM CDT THU SEP 11 2003
BUSY NGT.
UPR TROF VERY EVIDENT ON PROFILERS/WATER VAPOR LOOPS WITH IMPRESSIVE
UPR DIFFUENCE OVR WRN KS. THIS SHOULD KEEP PCPN GOING/EXPANDING
THROUGH EARLY THIS MORNING. HOWEVER ABOUT THE TIME THE LLVL JET
DIMINISHES, WL BE THE TIME THE FNT ARRIVES, SO STILL EXPECT DECENT
BAND OF PCPN ALG FNT. WITH MDT/HVY PCPN AND TRAINING LKLY, OPTED TO
GO WITH FLOOD WATCH THROUGH TNGT FOR ENTIRE AREA, ALTHOUGH NW SXNS
WL LKLY BE CLEARED LATER THIS MORNING OR EARLY AFTN. PCPN SHUD
STILL BE HVY TNGT IN SE KS.
WISHY WASHY MODEL RUNS CONT WITH DEPTH OF CUT OFF LOW. STILL APPRS
THAT THERE WILL BE A BIT OF WRAP ARND EXPANSION OF MSTR WORKING INTO
THE AREA EITHER LATE FRI NGT OR SAT. WHAT IS STILL UNCLEAR IS
WHETHER THERE WL BE ENUF MSTR FOR PCPN LATE SAT/SAT NGT WHEN UPR
WAVE FINALLY ROTATES THRU. WL KEEP STATUS QUO FOR NOW.
REMAINDER OF THE EXTENDED APPEARS TO BE IN LINE WITH LATEST DATA,
WITH LTL IF ANY CHGS.
FCSTID = 17/HOWERTON
ICT 75 59 78 58 / 100 20 5 10
HUT 74 57 79 56 / 90 10 5 10
EWK 75 58 79 56 / 90 20 5 10
EQA 76 59 78 57 / 100 40 10 20
WLD 78 59 78 60 / 100 50 10 20
RSL 72 53 79 54 / 50 5 5 10
GBD 72 54 79 54 / 60 5 5 10
SLN 73 56 79 55 / 90 10 5 10
MPR 75 58 79 56 / 90 20 5 10
CFV 81 63 77 61 / 90 80 30 30
CNU 80 62 78 59 / 90 80 30 30
K88 79 62 78 59 / 90 80 30 30
.ICT...
KS...FLOOD WATCH THROUGH TONIGHT FOR ZONES KSZ032>033...
KSZ047>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.
Hazardous weather outlook, Sep 11, 3:40 AM CST, 1 hour before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-121200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
440 AM CDT THU SEP 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
LOCALLY HEAVY RAIN AND SOME FLOODING IS LIKELY OVER THE ENTIRE AREA
TODAY, AND GENERALLY EAST OF I-35 TONIGHT. SEE THE LATEST FLOOD
WATCH AND SHORT TERM FORECASTS FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AND SATURDAY, WITH THE BEST
CHANCE SOUTH OF A LINE FROM IOLA TO WELLINGTON. HOWEVER THESE ARE
NOT EXPECTED TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER REPORTS OF
FLOODING ARE REQUESTED, VIA E-SPOTTER OR THROUGH LAW ENFORCEMENT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
HOWERTON
In the hours before
Special weather statement, Sep 11, 12:42 AM CST, 3 hours 58 minutes before
KSZ032-047-110140-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
812 PM CDT WED SEP 10 2003
SEVERE THUNDERSTORM WATCH NUMBER 921 HAS BEEN REPLACED WITH A NEW
SEVERE THUNDERSTORM WATCH NUMBER 923 EFFECTIVE UNTIL 1 AM CDT
THURSDAY, FOR THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON...RUSSELL.
JMC
Special weather statement, Sep 11, 12:45 AM CST, 3 hours 55 minutes before
KSZ032-047-110715-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
145 AM CDT THU SEP 11 2003
SEVERE THUNDERSTORM WATCH NUMBER 923 THAT HAD BEEN IN EFFECT FOR
RUSSELL AND BARTON COUNTIES WAS ALLOWED TO EXPIRE.
HOWEVER, SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGHOUT THE
NIGHT OVER BOTH COUNTIES WITH HEAVY RAINS THE PRIMARY THREAT.
ES
Flash Flood, Sedgwick
- When
- September 11, 4:40 AM CST to 11:55 AM CST
- Where
- Sedgwick County, Park City
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
KFDI reported North Broadway Avenue flooded from 77th Street North, thru 93rd Street North, to 101st Street North near the Sedgwick/Harvey County line.
Flash Flood, Butler
- When
- September 11, 5:50 AM CST to 2:35 PM CST
- Where
- Butler County, 5 mi NW of De Graff
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
County Line Road flooded 4 miles west of Highway 77 near Butler/Marion County line.
Flash Flood, Sedgwick
- When
- September 11, 8:34 AM CST to 11:55 AM CST
- Where
- Sedgwick County, Wichita
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
The following were flooded: 13th Street/West Street intersection, 2nd Street/West Street intersection, 31st Street South/South Seneca intersection, and 2nd Avenue/Market Street Intersection in downtown Wichita.
Flash Flood, Russell
- When
- September 11, 9:22 AM CST to 11:30 AM CST
- Where
- Russell County, 12 mi N of Russell
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Paradise Creek overflowed Highway 281 and adjacent fields.
Flash Flood, Butler
- When
- September 11, 10:00 AM CST to 2:35 PM CST
- Where
- Butler County, Andover
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Meadowlark Elementary flooded. School closed.
Flash Flood, Butler
- When
- September 11, 10:05 AM CST to 2:35 PM CST
- Where
- Butler County, 1 mi W of Andover
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Woman trapped in car at East Central/159th Street intersection near Terradyne Country Club. Rescue required.
Flash Flood, Butler
- When
- September 11, 10:05 AM CST to 2:35 PM CST
- Where
- Butler County, El Dorado
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Numerous roads and highways flooded.
Flash Flood, Butler
- When
- September 11, 10:05 AM CST to 2:35 PM CST
- Where
- Butler County, 3 mi S of Andover
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
East Kellogg/Butler Road intersection flooded.
Flash Flood, Butler
- When
- September 11, 10:30 AM CST to 2:35 PM CST
- Where
- Butler County, 1 mi W of Augusta
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Dike Road flooded 1/2 mile north of Highway 54.
Flash Flood, Butler
- When
- September 11, 10:30 AM CST to 2:35 PM CST
- Where
- Butler County, 5 mi SW of Augusta
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Santa Fe Lake Road flooded 2 miles south of Highway 54.
Flash Flood, Butler
- When
- September 11, 10:39 AM CST to 2:35 PM CST
- Where
- Butler County, 5 mi N of Augusta
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Southwest 50th/Ohio Street intersection barricaded.
Flash Flood, Butler
- When
- September 11, 10:39 AM CST to 2:35 PM CST
- Where
- Butler County, 3 mi SW of El Dorado
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Southwest 20th/Hopkins Switch Road barricaded.
Flash Flood, Butler
- When
- September 11, 11:20 AM CST to 2:35 PM CST
- Where
- Butler County, Andover
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Basements of 2 homes flooded. Extent of damage unknown, so initial damage estimate rough approximation until more details provided.
Flash Flood, Butler
- When
- September 11, 11:30 AM CST to 2:35 PM CST
- Where
- Butler County, 8 mi NW of Towanda
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Tawakoni Road flooded from 5 miles north of Highway 254 to Northwest 30th Street. Flood depth averaged 2 feet.
Flash Flood, Butler
- When
- September 11, 11:45 AM CST to 2:35 PM CST
- Where
- Butler County, Haverhill
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Highway K-96/Haverhill Road intersection flooded.
Flash Flood, Butler
- When
- September 11, 12:15 PM CST to 2:35 PM CST
- Where
- Butler County, 5 mi N of El Dorado
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Walnut River bridge submerged 1/4 mile west of Highway 77.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, September 11, 20031 death · 1 event
- Tornado in Iowa, September 11, 2003$275,000 · F0 · 1 event
- Flash Flooding and Damaging Wind in Texas, September 11, 2003$61,000 · 60 kt wind · 4 events
- Damaging Wind in Texas, September 11, 2003$20,000 · 60 kt wind · 1 event
- Flash Flooding and Heavy Rain in Texas, September 11, 20036 events
- Hail and Damaging Wind in Texas, September 11, 20031.75 in hail · 4 events
- Flooding in Kansas, September 11 to 13, 20032 events
- High Wind in Montana, September 11, 20032 events
- Flash Flood and Damaging Wind in Texas, September 11, 2003$3,000 · 61 kt wind · 2 events
- Flood in Nebraska, September 11 to 12, 20031 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 11, 20031 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 11, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374390, 5374391, 5374463, 5374464, 5374465, 5374466, 5374467, 5374470, 5374471, 5374472, 5374468, 5374469, 5374473, 5374474, 5374475, 5374476.